Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 25, 2019

Daily Care, Hyperglycemia and DKA, Insulin Analogs

advertisement
Question from Indiana, USA:

My son’s blood sugar was high all night so I had to give him his fast acting insulin a couple of times. He’s supposed to take Lantus at bedtime but I couldn’t give it to him since he needed fast acting insulin. His sugar is still high and now its too late to give him his Lantus because it’s now morning. What should I do? What happens if he doesn’t get his Lantus?

Answer:

If sugars are high and you are doing “sick day management” or compensatory booster doses for overeating etc., then he should still get his Lantus. The Lantus at bedtime is the basal insulin designed to work through the night and into the next day between other fast acting doses. If you forget to give the Lantus or omit it for any reason, you should discuss with your diabetes team what steps to be taken. In general, I would usually give some portion of the evening dose that next morning (sometimes 30%, sometimes 50%, for instance) so that there is some of the basal insulin working the rest of the day instead of letting it just be insufficient for 24 to 36 hours. Plus, do extra blood glucose testing to monitor and boost accordingly to compensate with extra fast acting as well so you are not guessing, but using the real blood glucose levels to guide your decisions. If ever not sure, please call your diabetes team for specific advice.